Kansas, 2005

Hail in Kansas, June 29, 2005

June 29, 2005 · NWS TOP · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 29, 2:53 PM CST, 8 hours 31 minutes earlier.

Area forecast discussion, Jun 29, 2:53 PM CST, 8 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
353 PM CDT WED JUN 29 2005

.DISCUSSION...

SHORTWAVE THAT SET OFF MORNING SHOWERS LIFTED TO THE NORTHEAST...BUT
IS BEING QUICKLY FOLLOWED BY A STRONGER WAVE.  AT 18Z...H500 JET MAX
WAS LOCATED FROM SOUTHWEST KANSAS TOWARD EASTERN MINNESOTA.  THIS
MAX WILL LIFT NORTH BY 00Z WITH THE RIGHT ENTRANCE REGION LOCATED
ACROSS WESTERN KANSAS.  THESE UPPER FEATURES WERE PRESENT OVER A
SURFACE WIND SHIFT LINE FROM SOUTHWEST KANSAS TO EASTERN NEBRASKA
THIS AFTERNOON.  WIDESPREAD CU DEVELOPMENT WAS OCCURRING ON
SATELLITE ALONG THIS FRONTAL BOUNDARY BY MID-AFTERNOON.

STORM DEVELOPMENT THIS EVENING SHOULD BE RESTRICTED TO WESTERN
PORTIONS OF THE FORECAST AREA...WITH SEVERE WEATHER POSSIBLE.  STORM
PROGRESSION WITH THE FRONT WILL BE SLOW WITH THE H500 JET ENTRANCE
REGION HOLDING ACROSS THE NORTHCENTRAL COUNTIES THIS EVENING.  BY
MIDNIGHT THE SURFACE BOUNDARY SHOULD REACH FROM AROUND HIAWATHA TO
NEAR ABILENE WITH THE CENTER OF BEST POPS AFTER MIDNIGHT FROM AROUND
TOPEKA TO COUNCIL GROVE.

THE FRONT SHOULD BE MOVING SOUTH OF I-35 AT SUNRISE THURSDAY WITH
CHANCE POPS IN THAT AREA WITH SLIGHT CHANCE WORDING NORTH TO AROUND
I-70.  WILL SHOW SLIGHT CHANCE POPS ALONG AND SOUTH OF I-35 THURSDAY
AFTERNOON WITH THE FRONT PUSHING INTO NORTHEAST OKLAHOMA.  EXPECTING
CLOUDS TO BE DECREASING FROM THE NORTH ON THURSDAY WITH WARMEST
HIGHS NEAR THE NEBRASKA BORDER WITH MORE SUNSHINE BY AFTERNOON WITH
SECONDARY WAVE ON BACKSIDE OF H500 LOW SWEEPING ACROSS THE REGION.

FRONT GRADUALLY SAGS SOUTH THURSDAY NIGHT...WILL KEEP SOME LOW POPS
DURING THE EVENING HOURS FOR PORTIONS OF EAST CENTRAL KANSAS...AND
END PRECIPITATION CHANCES AFTER MIDNIGHT OVER CWA.  LOWS THURSDAY
NIGHT LOW TO MID 60S...NORTH TO SOUTH.

FRIDAY...NORTHEAST TO EAST FLOW OVER CWA BEHIND FRONT...HIGHS IN THE
MID TO UPPER 80S...NORTHEAST TO SOUTHWEST PORTIONS OF CWA. FOR
FRIDAY NIGHT...WARM ADVECTION SETTING UP...HAVE LOW POPS FOR FAR
WESTERN PORTIONS OF CWA.

FOR THE SATURDAY INTO SUNDAY PERIOD...LATEST MODEL TRENDS ARE
SHOWING NORTHWEST FLOW TRANSITIONING TO SOUTHWEST FLOW ALOFT.  LEE
SIDE HIGH PLAINS TROUGHING SETS UP.  WENT DRY FOR SATURDAY. HIGHS
GENERALLY IN THE LOWER 90S.  BY SATURDAY NIGHT...WITH LEE SIDE
TROUGH DEEPENING AND HINT OF WARM ADVECTION...HAVE ADDED SOME 20
PERCENT POPS TO CWA AND KEPT SLIGHT CHANCES FOR SUNDAY GENERALLY
NORTH OF I70 WITH WARM FRONT LIFTING NORTH.  HIGHS LOW TO MID 90S
SUNDAY.

ECMWF AND LATEST GFS SHOWING SHORTWAVE ENERGY MOVING ACROSS CWA
SUNDAY NIGHT INTO MONDAY WITH ANOTHER PIECE OF ENERGY TRAILING
BEHIND LEAD FEATURE.  WITH BOUNDARY IN PROXIMITY AND PIECES OF
SHORTWAVE ENERGY DRIFTING BY AT VARIOUS TIMES...HAVE OPTED TO PLACE
SOME LOW POPS ACROSS NORTHERN HALF OF CWA SUNDAY NIGHT...AND ACROSS
CWA MONDAY AND MONDAY NIGHT. GIVEN THE HOLIDAY...AND CONCERNS ABOUT
FRONTAL POSITION AND SHORTWAVE TIMING...THOUGHT IT BEST TO HAVE SOME
MENTION PRECIPITATION CHANCES.  SOME POTENTIAL FOR PRECIP ON TUESDAY
WITH GFSLR INDICATING SOME CONVECTIVE FEEDBACK PROBLEMS BY 00Z WED
AND LARGE QPF FOR SOUTHERN NEBRASKA/NORTHEAST KANSAS.  KEEPING
TUESDAY AND WEDNESDAY DRY FOR NOW TO GET SOME CONTINUITY WITH LATER
RUNS.  SAME GFS RUN WOULD HAVE RIDGING INTO THE AREA ON WEDNESDAY.
HIGHS GENERALLY FROM AROUND 90 TO LOW TO MID 90S SOUTH FOR TUESDAY
AND WEDNESDAY.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DR/PF
Hazardous weather outlook, Jun 29, 9:36 PM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1036 PM CDT WED JUN 29 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-301000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
1036 PM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS NORTH OF INTERSTATE 70 THIS EVENING ARE EXPECTED TO
SLOWLY PUSH SOUTH AS THE NIGHT PROGRESSES.  SEVERE THUNDERSTORMS ARE
POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN HAZARD.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL LINGER ACROSS PARTS OF NORTHEAST AND EAST
CENTRAL KANSAS ON THURSDAY...MAINLY FOR AREAS ALONG AND SOUTH OF
INTERSTATE 70.  THUNDERSTORM CHANCES WILL CONTINUE FOR AREAS MAINLY
ALONG AND SOUTHEAST OF INTERSTATE 35 THURSDAY EVENING. THERE IS A
POTENTIAL AGAIN FOR SEVERE THUNDERSTORMS...DURING THE AFTERNOON AND
EVENING HOURS FOR THESE AREAS.

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY NIGHT OVER
NORTH CENTRAL AND PARTS OF EAST CENTRAL KANSAS.  THUNDERSTORM CHANCES
WILL RETURN TO MUCH OF THE AREA SATURDAY NIGHT INTO SUNDAY AND
SUNDAY NIGHT...WITH A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA
INDEPENDENCE DAY INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jun 29, 6:36 PM CST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
736 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     3 N HADDAM              39.90N 97.30W
06/29/2005                   WASHINGTON         KS   TRAINED SPOTTER

            POWER POLE KNOCKED DOWN...LEANING OVER ROAD NORTH OF
            SPOTTERS HOUSE.

&&

CAVANAUGH
Local storm report, Jun 29, 8:42 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
942 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND DMG     BELLEVILLE              39.82N 97.63W
06/29/2005                   REPUBLIC           KS   LAW ENFORCEMENT

            BELLEVILLE CITY POLICE OFFICER REPORTED LARGE TREE LIMBS
            DOWN IN A FEW PLACES THROUGHOUT THE CITY.

0455 PM     TSTM WND DMG     BELLEVILLE              39.82N 97.63W
06/29/2005                   REPUBLIC           KS   LAW ENFORCEMENT

            KANSAS STATE HIGHWAY PATROL REPORTED THUNDERSTORM WINDS
            KNOCKED OVER LARGE COMMERCIAL DUMPSTER NEAR BELLEVILLE
            PORT OF ENTRY.

0505 PM     TSTM WND DMG     MUNDEN                  39.91N 97.54W
06/29/2005                   REPUBLIC           KS   LAW ENFORCEMENT

            REPUBLIC COUNTY DISPATCH REPORTED A COUPLE OF FARM
            BUILDINGS DOWNED DUE TO STRONG WINDS.

0515 PM     TSTM WND DMG     3 N HADDAM              39.90N 97.30W
06/29/2005                   WASHINGTON         KS   TRAINED SPOTTER

            POWER POLE KNOCKED DOWN...LEANING OVER ROAD NORTH OF
            SPOTTERS HOUSE.

&&

CAVANAUGH
Special weather statement, Jun 29, 8:56 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
956 PM CDT WED JUN 29 2005

KSZ008>012-020>024-034-300356-
BROWN-CLAY-CLOUD-JACKSON-MARSHALL-NEMAHA-OTTAWA-POTTAWATOMIE-
REPUBLIC-RILEY-WASHINGTON-
INCLUDING THE CITIES OF...CLAY CENTER...CONCORDIA...HIAWATHA...
MANHATTAN AND MARYSVILLE
956 PM CDT WED JUN 29 2005

...SEVERE THUNDERSTORM WATCH NUMBER 555 HAS BEEN CANCELLED...

THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE SEVERE THUNDERSTORM
WATCH...

REPUBLIC              WASHINGTON            NEMAHA
MARSHALL              BROWN                 CLOUD
JACKSON               CLAY                  RILEY
POTTAWATOMIE          OTTAWA

SOME CITIES NO LONGER UNDER THE SEVERE THUNDERSTORM WATCH...

MANHATTAN             CLAY CENTER           CONCORDIA
MARYSVILLE            HIAWATHA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The radar

The Topeka radar (KTWX), 80 km away, was scanning. The volume nearest the first event began at 05:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marshall

When
June 29, 11:24 PM CST
Where
Marshall County, Frankfort
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.700, -96.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460834.